Format

Send to

Choose Destination
See comment in PubMed Commons below
Wilderness Environ Med. 2010 Dec;21(4):345-8. doi: 10.1016/j.wem.2010.09.006. Epub 2010 Sep 17.

Complications of steroid use on Mt. Everest.

Author information

1
Nepal International Clinic, Laldurbar, Kathmandu, Nepal. docbishnu@gmail.com

Abstract

Steroids are used for the prevention and treatment of high-altitude illnesses. However, these agents can cause significant side effects. We report a case of altered mental status, gastrointestinal bleeding, skin rash, and avascular necrosis in a climber taking prophylactic dexamethasone prior to an attempt to climb Mt Everest. High-altitude cerebral edema (HACE), steroid toxicity, and acute adrenal crisis can have similar clinical presentations. Differentiating between these life-threatening conditions at high altitude is essential for successful treatment.

PMID:
21168788
DOI:
10.1016/j.wem.2010.09.006
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center